Pins and needles sensations in my arms. Is this a cause for concern? Would it be okay if I adjusted my dose by 1/2? My doctor prescribed this medication for chronic pain for which it does help some. Thank you.
Amitriptyline 25mg, now have pins and needles sensations in arms - any advice, reduce dose?
Question posted by outtasteam on 7 Sep 2010
Last updated on 5 October 2018
I have been given amitrip for anxiety I also take clonzepam low dose. I started ami in April at 5mg and have since worked up to 25mg which I have been on for 17 days. I had pins and needles in the arms as well as a burning sensation. I also had numbness which went away. Since yesterday I developed numbness in my toes and heels in both feet. This is weird. I am going to see my GP tomorrow and will discuss. I do not see my PDoc until next week. I have been told not to stop taking the ami.
Oh forgot to mention when I had the numbness before in the arms, hands and throat area I took myself to ER and they said it was anxiety and not the ami. I don;t know about the feet now though.
Did this ever go away for you? I am experiencing something similar after being on amitriptyline. Stopped it a few days ago but symptoms continue.
I reduced my dose down to 20mg and seems okay. Yes the tingling does go away the numbness is still in my toes but I can feel them just feels weird when I walk on them. I talked with a neurologist and they did some tests and everything is okay he said that amitrip is given for nerve pain which only numbs the area not the real pain and since I never had nerve pain I just encounter the numbness. He said the only way to know is go of the amitrip. I am also tapering off the Klon which is what causes the tingling and burning in the arms. I do not have fibromyalgia. I am sensitive to meds. If I was you I would try a lower dose and stick it out and see if things improve. For the tingling and burning I use a spray magnesium and helps. It is not a constant feeling that stays. The numbness has.
For the last 7 or 8 weeks, I have had an extreme sensitivity to light. It is so bad that I can barely hold my eyes open. My optometrist originally thought that it might be dry eye agitoby the smoke that had been in the air and overuse of contacts. She tried to treat that, and when that didn’t work, she thought maybe it was Iritis. For about 5 days, I’ve been on steroid drops. That’s not working yet, so she is now looking into my medications. I have done the same. We both found that Amitriptyline can cause light sensitivity, but I have taking 10 mg each night for about a year to help prevent migraines. I also see in other people’s comments that it can cause numbness and tingling. I’ve been experiencing that in my calves and feet for several months now. My biggest concern right now, though, is my debilitating light sensitivity. Could this come on after a year of taking this medication and with this small of a dose? Please help!
Some people need less a dose and some need more for pain. I was started on 10 mg of amtriptiyline... raising it by 10 mg every few days until the desired dose was acheived for me. I felt my best at 30 mg... if I want higher I had major brain fog which I hate.
Maybe 25 mg is too much for you... some people manage well on 10 mg for pain. Everyone is different.
Are you still taking it and for how long and are you good with it?
You obviously have a Doctor who believes in the "old school" drug therapy. You have fibromyalgia, is that the case? What else are you taking, if i may ask, for this? I am not a fan of Amitriptyline, for one thing, it's a very potent drug that, if you take at night, which is how it's usually prescribed, will help you to sleep, but after taking it for some time, you won't be able to sleep w/out it. With all of the new drugs out there for Fibromyalgia, I am just curious as to why he would prescribe this one for your pain. It does help w/neuropathy, which is part of fibromyalgia, but so do alot of the new drugs that are out there now for pain. Is it that you have tried some things and gotten no relief? Anything that happens to you that varies from the "norm" whatever your normal might be, and begins when you start a different drug is cause for concern.
I wouldn't bother to adjust your dose on your own, I would imagine he is probably planning on upping your dosage at a later date when you've gotten used to this. I would simply make an appt. and ask him why he prescribed this drug, which is essentially, an anti-depressant that has been around for many years and is also used for other things, and see if he is not willing to give you something that will not effect your sleep pattern in the future, ie. something you won't HAVE to take in order to sleep and that will also help your chronic pain. I certainly understand when a physician does not want to give someone a narcotic pain reliever that will be addicting, but unfortunately, the amitriptyline is addicting also, in that you will become used to taking it for sleep and will not be able to get to sleep without it. So ask him about something else, do a little research on the newer drugs and side effects of those and decide what you might think would work for you and ask for it. We have to be our own advocates when it comes to our bodies and if something doesn't feel right, and 2 weeks is enough time to have any side effects wear off, then you need to speak up and tell the Dr. you are not happy with that particular medication. Let me know what he says and please don't change your dose on your own, make an appt. and see the Dr. and go from there. Good luck.
I checked a little more thoroghly and want you to know that "numbness and tingling" are considered a SEVERE side effect of Amitrpyptilne and so I would quit taking it right away and either get to the Dr. now or to an Emergency room, I worry about strokes when I here about numbness in anyone, and especially when it's considered to be a severe side effect and requires immediate medical attention! Let me know that you are okay, please.
I do not have fibromyalgia and it was prescribed to treat anxiety and they did try the newer AD's and I could not take them had to may side effects which is why they went with the old drug it was my PDoc that suggested it. I feel the effects are coming from me tapering the Klon. The numbness in the toes could be the amitrip as it is used for nerve pain and numbs the area and since I do not have nerve pain just creates the numbness. I need to get of the Klon first and then will deal with the amitrip. I have dropped down to 20mg and seems better
pain, fibromyalgia, amitriptyline
- Amitriptyline uses and safety info
- Amitriptyline information for Healthcare Professionals (includes dosage details)
- Side effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.